News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Miscellaneous Nephrology Topics

Question: bartter's syndrome?


 basil - Sat Sep 24, 2005 3:10 pm

I am a 37yr.female, relatively thin. I have been seeing a nephrologist for a couple years. Initially I saw him due to edema. I still have problems with edema periodically. I do have a heart history which confuses things, as does all my meds. Currently I take flecanide, digoxin, cardizem, coumadin, aldactone and lasix.
The doctor ran tests that showed my plasma renin level to be in the 70s, which he said is extremely high. At that time I was running very low blood pressure as well. He has tested me multiple times with the same findings. I am taken off many of my meds. for about a 1-2week period before testing.
He told me he thought I had something called Bartter's disease, but from my understanding that is usually diagnosed as a child.
Here is my new situation and latest test results. I wonder if anyone can help me understand what might be happening. Over the last 3-4 months my blood pressure is high rather than the low I had for years, sometimes reaching a systolic over 200 (rarely). Here are the results of my latest labs. my cardiologist ran.
Glucose 140
Bun 20
BN/CR 22
sodium 130
potassium 2.5
chloride 90
globulin 3.8
calcium 12.0

Any ideas? Also should I make my nephrologist aware that my blood pressure is now running high?
Thanks.
 R. Zein, Pharm D - Sat Sep 24, 2005 3:25 pm

User avatar Hi
Bartter’s Syndrome is treated by keeping the potassium level in the blood above 3.5 mEq/L. This is done through a diet rich in potassium, some patients require salt and magnesium supplements.

SOME OF YOUR medications like lasix and aldactone , in addition to digoxin may affect your potassium levels. usually in this syndrome pateints will have low levels of potassium usually less than 2.5 because their aldosterone and renin hormone leves are high.

i really would recommend that you talk to your doctors about your potassium levels , they are low , normal values are 3.5-5. this is very important to prevent arrhythmias.

in addition, your blood pressure of 200 systolic is very high, you should very importantly keep your blood pressure as low as possible to prevent further kidney damage.
your blood pressure may have gone up after the discontinuation of some of your medications (which i don't know yet what are they).

lastly, if these results of blood glucose are based on fasting blood glucose , and it is 140, i recommend that you repeat this test again to rule out any possibility of diabetes.

thank you
 aunt911 - Fri Jan 02, 2009 9:48 am

I realize I am posting several years after your post, but I wanted to reply just in case you still check this site. In December 2003 I donated a kidney to my neice who had Barrter's Syndrome. There are several types of Bartters/Guitlemans syndrome. She had the antenatal Bartter's- the type you have from birth. A transplant is a solution when the Bartters becomes dangerous and is difficult to keep labs stable. The native kidneys must be removed or the Bartters can come back after the transplant. We found that out the hard way. Best wishes to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here